Alert archive / Mississippi / Tornado Warnings in 2019
Tornado Warning 115, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 16, 2019, 8:09 PM CST for Clarke County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2019, 8:09 PM CST (02:09 UTC)
- Expired
- Dec 16, 2019, 8:45 PM CST
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Clarke County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 8:14 PM CST | HAIL 1 | Quitman, MS | QUARTER SIZED HAIL IN QUITMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 2:22 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
997
WFUS54 KJAN 170209
TORJAN
MSC023-170245-
/O.NEW.KJAN.TO.W.0115.191217T0209Z-191217T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
809 PM CST Mon Dec 16 2019
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Central Clarke County in east central Mississippi...
* Until 845 PM CST.
* At 809 PM CST, a severe thunderstorm capable of producing a tornado
was located over Quitman, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sykes around 820 PM CST.
Crandall around 825 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3190 8847 3192 8881 3210 8882 3216 8844
TIME...MOT...LOC 0209Z 258DEG 38KT 3202 8873
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
EC3 follow-up statements
457
WWUS54 KJAN 170219
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
819 PM CST Mon Dec 16 2019
MSC023-170245-
/O.CON.KJAN.TO.W.0115.000000T0000Z-191217T0245Z/
Clarke MS-
819 PM CST Mon Dec 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CST FOR
NORTHEASTERN CLARKE COUNTY...
At 818 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sykes, or near Quitman, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Clarke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3192 8847 3195 8873 3202 8870 3211 8873
3216 8844
TIME...MOT...LOC 0218Z 258DEG 43KT 3204 8862
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
EC650
WWUS54 KJAN 170226
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
826 PM CST Mon Dec 16 2019
MSC023-170245-
/O.CON.KJAN.TO.W.0115.000000T0000Z-191217T0245Z/
Clarke MS-
826 PM CST Mon Dec 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CST FOR
NORTHEASTERN CLARKE COUNTY...
At 825 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sykes, or 9 miles east of Quitman, moving east at 40
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sykes and Crandall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3194 8867 3203 8863 3212 8865 3216 8844
3192 8847
TIME...MOT...LOC 0225Z 258DEG 37KT 3204 8856
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
EC058
WWUS54 KJAN 170232
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
832 PM CST Mon Dec 16 2019
MSC023-170245-
/O.CON.KJAN.TO.W.0115.000000T0000Z-191217T0245Z/
Clarke MS-
832 PM CST Mon Dec 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CST FOR EAST
CENTRAL CLARKE COUNTY...
At 832 PM CST, a severe thunderstorm capable of producing a tornado
was located near Crandall, or 13 miles east of Quitman, moving east
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Crandall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3197 8858 3205 8856 3213 8857 3216 8844
3197 8846
TIME...MOT...LOC 0232Z 257DEG 37KT 3205 8849
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
ECWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 16, 5:14 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 16, 5:14 PM CST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 514 PM CST Mon Dec 16 2019 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Mostly IFR conditions will be prevalent tonight with widespread thunderstorms in advance of a cold front moving through the area. With the frontal passage, southerly winds at 10 to 20 knots will switch to the northwest and become gusty, especially Tuesday afternoon. The rain will taper off from the northwest late tonight as ceilings slowly rise to MVFR. Isolated showers will continue over southeast portions Tuesday morning, otherwise MVFR ceilings will prevail./GG/ && .DISCUSSION... Rest of this afternoon through Tuesday: Rest of this afternoon-evening: Severe weather will remain likely through the region through this evening, with severe weather potential lingering across central to southeast Mississippi & the Interstate 59 corridor through 10PM. The frontal boundary is analyzed across the ArkLaMiss Delta, with isolated supercell structures further south across the Highway 84 corridor & more linear QLCS structures closer to the surface frontal axis. Out ahead, juxtaposition of anomalous destabilization (i.e. 1000-1500 J/kg MLCAPE) & deep layer shear (i.e. effective bulk shear of 55kts+) continue to favor supercell & QLCS structures through the afternoon-evening hours. With strong clockwise curving hodgraphs & nearly 250-300+ m2/s2 effective storm relative helicity, this will continue to favor supercell & QLCS segments & tornadoes, some possibly strong. A new tornado watch has been issued for areas east of the Interstate 55 corridor through 9PM this evening. Expect this potential will move near or just before rush hour through early evening along the Interstate 55 corridor & near Brookhaven to Columbus & into the Pine Belt & Interstate 59 corridor into the early-late evening hours. Remain weather aware & have your severe weather plans in place through this evening! Tuesday through Sunday: A period of calmer weather is in store for the extended period. Early on, broad mid level ridge will build into the region from the west as long wave trough departs to the east. This will translate to dry northerly winds and cool conditions through much of the week. Meanwhile, another bit of southern stream energy will move ashore along the CA coast and into the Intermountain West by mid week. The moisture starved system will quickly move through the Rockies into the southern Plains by the end of the week. Though dry surface high pressure looks to remain wedged into the area from the northeast, mid and high level moisture will be on the increase as the system moves into the lower MS valley. Mostly a light rain event will be seen Saturday through Sunday as the low level dry air eats up the majority of what falls. /GG/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 40 47 30 50 / 90 9 1 1 Meridian 44 49 30 51 / 82 29 1 1 Vicksburg 39 47 31 52 / 81 7 1 1 Hattiesburg 46 51 31 52 / 84 33 0 0 Natchez 41 47 31 52 / 87 7 1 1 Greenville 36 44 30 48 / 53 5 1 1 Greenwood 38 44 30 48 / 78 5 1 1 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Dec 16, 11:14 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1114 AM CST Mon Dec 16 2019 ARZ074-075-LAZ007-MSZ018-019-034-171715- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington- 1114 AM CST Mon Dec 16 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of Today through Tonight Remainder of today through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. LAZ008-009-015-MSZ025>033-035-036-038>041-045-046-051-052-056>058- 063>066-072>074-171715- West Carroll-East Carroll-Richland-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys- Holmes-Winston-Noxubee-Issaquena-Sharkey-Neshoba-Kemper-Newton- Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 1114 AM CST Mon Dec 16 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Remainder of Today through Tonight Remainder of today through tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. LAZ016-023>026-MSZ037-042>044-047>050-053>055-059>062-171715- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Attala-Yazoo- Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah- Simpson-Jefferson-Adams-Franklin MS-Lincoln- 1114 AM CST Mon Dec 16 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Remainder of Today through Tonight Remainder of today through tonight, significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Some thunderstorms could also produce damaging winds up to 70 mph and large hail up to at least golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Dec 16, 7:18 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TORNADO 3 SW SARATOGA 31.76N 89.71W
12/16/2019 COVINGTON MS PUBLIC
TREES DOWNED ACROSS JANYESVILLE ROAD.
&&
DBLocal storm report, Dec 16, 7:24 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TORNADO 2 NE MANNASSA 32.02N 88.56W
12/16/2019 CLARKE MS EMERGENCY MNGR
TREES DOWNED ALONG COUNTY ROADS 661 AND 662.
&&
DBLocal storm report, Dec 16, 7:32 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
732 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND GST 1 NNW TAYLORSVILLE 31.84N 89.44W
12/16/2019 E60 MPH SMITH MS TRAINED SPOTTER
&&
CELocal storm report, Dec 16, 7:43 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
743 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 WNW SANFORD 31.50N 89.48W
12/16/2019 E1.00 INCH COVINGTON MS EMERGENCY MNGR
&&
CELocal storm report, Dec 16, 7:58 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
758 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TORNADO 2 WSW MANNASSA 31.99N 88.60W
12/16/2019 CLARKE MS EMERGENCY MNGR
REPORT OF MOBILE HOME DESTROYED ON COUNTY
ROAD 664.
&&
DBLocal storm report, Dec 16, 8:03 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
803 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 4 W CAUSEYVILLE 32.25N 88.62W
12/16/2019 E1.00 INCH LAUDERDALE MS PUBLIC
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 6:07 PM CST | Special Weather Statement | JAN | Rankin | 23 min |
| Dec 16, 6:16 PM CST | Tornado Warning | JAN | Jefferson Davis | 32 min |
| Dec 16, 6:22 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 38 min |
| Dec 16, 6:22 PM CST | Tornado Warning | JAN | Clarke | 53 min |
| Dec 16, 6:39 PM CST | Tornado Warning | JAN | Covington, Simpson, Smith | 66 min |
| Dec 16, 7:06 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 39 min |
| Dec 16, 7:09 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 37 min |
| Dec 16, 7:22 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 53 min |
| Dec 16, 7:41 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Jones | 64 min |
| Dec 16, 7:51 PM CST | Severe Thunderstorm Warning | JAN | Clarke | 54 min |
| Dec 16, 8:15 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar, Marion | 45 min |
| Dec 16, 8:43 PM CST | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar | 47 min |
| Dec 16, 10:52 PM CST | Special Weather Statement | JAN | Forrest | 23 min |
Nearby
Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.